Template: Tough Mother

This is a template for an adventurous fundraising event aimed at mums. As with all event templates on this blog, feel free to use or adapt it as you please.

Overview

A fundraising challenge, in which four teams of five Muslim women are sponsored to complete an arduous but fun obstacle course challenge. It is a ladies-only event, led by female instructors, aimed particularly at mums from the local community.

Participants can expect to trek over a variety of terrain, including hills, riverbeds and forest, as well as climb, crawl, wade and jump their way through numerous obstacles.

The challenge is designed to push participants to their limits, encourage positive team work and get their adrenalin pumping. It is open to women of all fitness levels: no experience is necessary, but a sense of adventure and determination is crucial.

Rationale

Fundraising

The best challenges are those that ask participants to move beyond themselves, to undertake a task they would not normally consider, or which they would not normally think themselves capable of.

In pushing participants to their limits, this challenge gives them the perfect pretext for asking everyone they know to sponsor them. As a result, participating sisters should be able to raise a lot of money for charity, inshallah.

Sisters’ activity

Obstacle course challenges are great fun, but many are not exactly Muslimah-friendly. With men and women running side by side in close proximity, an entertaining escapade can quickly turn into an awkward encounter, where all semblance of modesty is cast aside. As a ladies-only event, led by female instructors, the challenge allows participants to put all of their energies into the challenge without fear of embarrassment.

Note to brothers… Please don’t appropriate this proposal as a brothers’ event, and then fail to organise the sisters’ challenge! It’s so annoying when you do that. There are plenty of existing events suitable for brothers. The idea of this event is that it’s set up specifically with sisters in mind!

Organisation

Agree date. Even if you’re planning an event after Eid, which seems a long way off just now, it needs setting up as soon as possible to allow time to promote and generate interest.

Agree beneficiary charity.

Agree event name: Suggested name is “Tough Mother” which is a play on the name of popular event, “Tough Mudder.” Alternatively, to be inclusive of sisters without children it could be called “Tough Muslimah”.

Book venue: My favourite venue for a challenge like this is Action Days Ltd, at Henfold Lakes in Dorking, Surrey, which is just over an hour’s drive from Wycombe. A two hour instructor-led session can be booked at a cost of £35 per person. To book, call Sonia on 01273 682125 and specifically request female instructors. Further details can be found on their website.

Book transport: Arrange a minibus to transport participants to the venue.

Sign-up process: Agree booking fee based on above costs, and provide means for participants to book place. Assign booking process to reliable sister with good administration skills.

Promotion

Publish an event page for the event on your website or Facebook, providing a short description of the event, information about the beneficiary charity, and booking/payment links. The event should also be promoted by word of mouth amongst personal networks.

Participants

On receipt of payment, sisters will be sent details about the event (date, time, transport arrangements, what to bring, etc.). A follow-up email and text message will be sent a week before the event as a reminder and final confirmation.

On the day

The timetable below outlines a proposed itinerary for the event.

Time Duration Itinerary
12.45 15 mins Minibus and participants arrive at pickup point.
13.00 20 mins Sisters pray Zuhr at pick-up point in jamaat.
13.20 10 mins Participants board minibus.
13.30 1 hour Minibus departs for venue via M40/M25, allowing time for delays.
14.40 Minibus arrives at Action Days Ltd, Henfold Lane, Dorking.
14.50 10 mins Bag drop, introductions, welcome.
15.00 2 hours Safety briefing by Action Days staff.
15.10 Begin obstacle course challenge. Teams set off in waves.
17.00 Obstacle course completed.
17.00 20 mins Showers / change into dry clean clothes.
17.20 10 mins Participants board minibus for return journey.
17.30 1 hour Minibus departs for return journey.
17.40 Minibus arrives back at drop-off point.
17:50 20 mins Sisters pray Asr in jamaat.
18:10 Cup of tea / informal spillover / end.

Conduct

While the obstacle course challenge will take place in a female-only environment, it is nevertheless an outdoor event. Therefore participants should dress and behave as they normally would in public.

Dress

All participants are asked to dress modestly while taking part in the challenge, but with a base layer suitable for wet and muddy conditions.

Headscarf: All members of each team wear hijab in colour assigned to their team (red, blue, white or pink).

Outerwear: Loose-fitting polyester jilbab.

Base layer: Tracksuit trousers / leggings, long-sleeve top, good sports bra, synthetic socks.

Footwear: Tightly laced trainers or boots they don’t mind getting wet and muddy. Strictly no metal spikes or studs.

What else to bring

All participants are asked to bring a towel and a complete change of clothes, including shoes, for afterwards. A private ladies-only changing area will be provided, with two basic shower heads. Bin bags in which to store dirty clothing after the event should be brought, to keep the minibus clean on the journey home.

Participants are also advised to bring snacks and a drink. All valuables should be left locked in the minibus.

Random stuff

Spectators: Supporters (ladies only) may wish to watch the participating teams. Agree minimum age for children (e.g. 10 years old); younger children to be left in care of dads at home. Consider spectator ticket price and transport.

Photographs: Due to wet and muddy conditions, participants are advised not to carry phones or cameras for photos/video, unless waterproof. Ask instructors or non-participating sisters to record event for those taking part (if requested).

Alternative: Action Days Ltd offer a 4 hour package, which also includes an archery competition. However this package costs £60 per person, which is most likely prohibitively expensive for many potential participants.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s